TOPIC:Neurontin, Gralise, Horizant (gabapentin) and Lyrica, Lyrica CR (pregabalin): Serious Breathing Problems
AUDIENCE:Patient, Neurology, Pain Management, Pulmonology, Pharmacy
BACKGROUND:Gabapentin and pregabalin are FDA-approved for a variety of conditions, including seizures, nerve pain, and restless legs syndrome.
ISSUE:FDA is warning that serious breathing difficulties may occur in patients using gabapentin (Neurontin, Gralise, Horizant) or pregabalin (Lyrica, Lyrica CR) who have respiratory risk factors. These include the use of opioid pain medicines and other drugs that depress the central nervous system, and conditions such as chronic obstructive pulmonary disease that reduce lung function. The elderly are also at higher risk.
FDA is requiring new warnings about the risk of respiratory depression to be added to the prescribing information of the gabapentinoids. FDA has also required the drug manufacturers to conduct clinical trials to further evaluate their abuse potential, particularly in combination with opioids, because misuse and abuse of these products together is increasing, and co-use may increase the risk of respiratory depression.
RECOMMENDATION:Patients and caregivers should seek medical attention immediately if you or someone you are caring for experiences symptoms of respiratory problems, because these can be life-threatening. Symptoms to watch for include:
- Confusion or disorientation
- Unusual dizziness or lightheadedness
- Extreme sleepiness or lethargy
- Slowed, shallow, or difficult breathing
- Unresponsiveness, which means a person doesn’t answer or react normally or you can’t wake them up
- Bluish-colored or tinted skin, especially on the lips, fingers, and toes
Always inform your health care professional about all the drugs you are taking, including prescription and over-the-counter medicines and other substances such as alcohol.
Health care professionals should start gabapentinoids at the lowest dose and monitor patients for symptoms of respiratory depression and sedation when co-prescribing gabapentinoids with an opioid or other central nervous system depressant such as a benzodiazepine.
For more information visit the FDA website at: http://www.fda.gov/Safety/MedWatch/SafetyInformation and http://www.fda.gov/Drugs/DrugSafety.